Friday, May 05, 2006

The pharmacology of Rep Kennedy's nighttime crash

Seems like there is a good deal of interest today in Rep Patrick Kennedy's one-car accident last evening that he has attributed to taking a combination of the prescription sleep aid, Ambien (zolpidem tartrate), and Phenergan (promethazine), an old phenothiazine antipsychotic drug most often used now to treat nausea and gastrointestinal upset.

Fortunately, Rep Kennedy emerged from the accident unharmed. However, many questions have arisen today as to whether the accident was the result of alcohol impairment. Here at Terra Sigillata we will use this case instead as a pharmacology teaching moment to note that motor coordination and consciousness can be adversely affected by combinations of other depressants of the central nervous system (CNS).

Ambien alone is a very rapid acting sleep aid and its rapid onset of action is primary reason for its popularity among those with sleep disorders. Some of my MD colleagues stress strongly to their patients with insomnia that they immediately go to bed after taking the drug because its effects are so precipitous.

From the Sanofi-Aventis prescribing information [bold is my emphasis]:

"Ambien, like other sedative/hypnotic drugs, has CNS-depressant effects. Due to the rapid onset of action, Ambien should only be ingested immediately prior to going to bed. Patients should be cautioned against engaging in hazardous occupations requiring complete mental alertness or motor coordination such as operating machinery or driving a motor vehicle after ingesting the drug, including potential impairment of the performance of such activities that may occur the day following ingestion of Ambien. Ambien showed additive effects when combined with alcohol and should not be taken with alcohol. Patients should also be cautioned about possible combined effects with other CNS-depressant drugs. Dosage adjustments may be necessary when Ambien is administered with such agents because of the potentially additive effects."

For those who care about specifics, Ambien/zolpidem is a non-benzodiazepine (non-Valium-like) enhancer of GABA(A) chloride channel function. But like Valium, it depresses the CNS by enhancing GABA-dependent chloride influx, making it more difficult for excitatory neurons to fire. Like other CNS depressants, it should not be combined with other CNS depressants, even something as seemingly innocuous as the over-the-counter antihistamine, Benadryl (diphenhydramine).

Phenergan (promethazine) is a dopamine D2-antagonist developed originally as an antipsychotic drug (i.e., used to treat schizophrenia). It is a member of the chemical class of drugs called phenothiazines. Thorazine (chlorpromazine) is the founder of this drug class, introduced in the early 1960s. People today, and even doctors, underappreciate how Thorazine revolutionized the treatment of mental illness. Despite Thorazine's side effects, institutionalization in "insane asylums" as they were known then decreased dramatically as Thorazine allowed psychotic patients to regain a degree of normal functioning in society.

Today, a number of other "cleaner" and more selective-acting drugs are available for the treatment of psychosis and schizophrenia. Therefore, Phenergan is used today instead to primarily treat nausea simply because it is a "dirty" or non-selective drug: its dopamine D2-blocking effects combine with its antihistaminic (H1) and anticholinergic effects. However, all of these effects together also it a very sedating drug, even when taken alone. (Addendum: The last sentence of this AP article notes that Kennedy has a history of bipolar disorder. However, it is seriously doubtful that he'd be taking Phenergan for that indication as far more superior and selective drugs are now available.)

Combine Ambien with Phenergan and you've got a formula for a situation consistent with the circumstances of Rep Kennedy's accident.

For whatever reason, (oh, I don't know, Chappaquiddick perhaps?) some accounts are trying to link alcohol use to this accident:

For example, The Smoking Gun cites the police report noting that Mr Kennedy's eyes were red and watery at the time of the accident. The "watery" description might not initially seem consistent with the use of Phenergan (promethazine), whose antihistaminic and anticholinergic effects would cause eye dryness. However, the eyes might appear red and irritated due to initial dryness and, depending on the Phenergan dose, might ultimately lead to watery eyes as a physiologic compensatory mechanism.

Only time will tell as to whether Rep Kennedy was impaired by alcohol as well.

However, this should be a lesson to all who take Ambien that they should 1) go immediately to bed after taking the drug, 2) do not combine it with any other CNS depressant, including OTC antihistamines or alcohol, and 3) certainly do not drive an automobile after taking such a drug combination.

Alcohol is not necessary to explain this case... unless one is trying to make a tabloid story out of this unfortunate incident.



[Please note that the author is a PhD pharmacologist with a teaching background in CNS pharmacology. He is not a practicing physician and is not qualified to treat patients or give individual prescription drug counseling or advice. All questions regarding the reader's prescription drug use should be referred to one's doctor and pharmacist.]

3 Comments:

At Fri May 05, 08:48:00 PM EDT, Anonymous jre said...

As everyone knows by now, Rep. Kennedy has now announced that he has a substance-abuse problem, and will seek treatment.
Although we don't know all the ingredients of the pharmacological stew that played a part in Kennedy's slow-motion car wreck, the effects of Ambien and Phenergan, individually and in combination, continue to be central topics in the story. Your post was the first I saw to treat the subject in detail, and the most informative. Well done.

 
At Thu May 11, 01:38:00 AM EDT, Anonymous Kim said...

I've seen it happen!

Had a patient once who had two glasses of wine with dinner and then about four hours later took two Ambiens (not unusual for him).

The patient often semi-roused during the night but their spouse would just say, "Oh, go back to sleep". This time the patient did NOT go back to sleep and began walking around the house totally disoriented and wound up becoming violent in the ER.

The patient was fine by morning, but never did sleep. It was almost as though he was so wired he couldn't sleep.

Scared me off of Ambien, which seems to be the sleeper of choice lately.

 
At Tue Oct 30, 01:10:00 PM EDT, Blogger rhdeemd said...

His violence is not related to the Ambien.

He had only 2 drinks, I wonder if he haD pathological reaction to aLCOHOL. There is a term for this called pathological intoxication.

In the ER, did they do a toxic screen? and an MRI brain? to rule out other possiblities.

 

Post a Comment

Links to this post:

Create a Link

<< Home